Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 74, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Oct 19, 2004, 2:38 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 19, 2004, 2:38 PM PDT (21:38 UTC)
- Expired
- Oct 19, 2004, 4:45 PM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 11 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 192138 FFWSGX CAC073-192345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 238 PM PDT TUE OCT 19 2004 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA THIS INCLUDES THE CITIES OF...SPRING VALLEY...SANTEE...SAN MARCOS...SAN DIEGO...POWAY...NATIONAL CITY...LEMON GROVE... LAKESIDE...LA MESA...IMPERIAL BEACH...ESCONDIDO...ENCINITAS...EL CAJON...CORONADO...CHULA VISTA * UNTIL 445 PM PDT * AT 235 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM ENCINITAS TO 11 MILES SOUTHWEST OF IMPERIAL BEACH...MOVING NORTHEAST AT 25 MPH. * THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR... SAN MARCOS AND CORONADO BY 250 PM PDT MIRA MESA...SAN DIEGO AND IMPERIAL BEACH BY 255 PM PDT MIRAMAR BY 300 PM PDT CHULA VISTA BY 305 PM PDT RANCHO BERNARDO...NATIONAL CITY AND ESCONDIDO BY 310 PM PDT MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH. RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3307 11731 3235 11736 3315 11646 3342 11665 $$ BALFOUR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 2:00 PM PDT, 38 minutes earlier.
Area forecast discussion, Oct 19, 2:00 PM PDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT TUE OCT 19 2004 .SYNOPSIS...A POWERFUL GULF OF ALASKA STORM WILL BRING STRONG GUSTY WINDS AND HEAVY RAINFALL LATE TONIGHT INTO WEDNESDAY WITH SHOWERS...HEAVY AT TIMES...AND A CHANCE OF THUNDERSTORMS ON THURSDAY. FAIR AND A LITTLE WARMER FOR THE WEEKEND. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. MODELS ARE ON TRACK BUT A LITTLE SLOWER IN BRINGING THE SHORTWAVE THROUGH. TIME HEIGHT CROSS SECTIONS FROM THE 12Z ETA12 MODEL INDICATES THE FRONT SHOULD PASS THROUGH ORANGE COUNTY BETWEEN 15 AND 18Z WEDNESDAY AND THROUGH DOWNTOWN SAN DIEGO BETWEEN 18Z AND 21Z WEDNESDAY. HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FOR TONIGHT AND WEDNESDAY FOR JUST ABOUT EVERYWHERE FROM THE MOUNTAINS WEST. ETA12 SEEMS TO HAVE BACKED OFF ON 850 MB WINDS FOR WEDNESDAY AFTERNOON...FROM ABOUT 45 KTS SUSTAINED TO ABOUT 40 KTS SUSTAINED. HAVE ISSUED A WIND ADVISORY FOR THE MOUNTAINS AND DESERTS FOR TONIGHT AND WEDNESDAY...SEE LAXNPWSGX FOR DETAILS. CAN NOT RULE OUT A WIND ADVISORY FOR THE COAST AND WESTERN VALLEYS FOR WEDNESDAY... ESPECIALLY WITH THE FRONT. SNOW LEVEL REMAINS FAIRLY HIGH THROUGH WEDNESDAY BEFORE LOWERING BEHIND THE FRONT WEDNESDAY AFTERNOON INTO THURSDAY. ONCE THIS SYSTEM MOVES THROUGH THURSDAY NIGHT...MODELS INDICATE SOME RIDGING FOR FRIDAY AND SATURDAY WHICH SHOULD BRING DRY WEATHER. 12Z GFS INDICATES ANOTHER SHORTWAVE TROUGH COULD MOVE THROUGH ON SUNDAY FOLLOWED BY A STRONGER ONE ABOUT TUESDAY OR WEDNESDAY OF NEXT WEEK. && .SGX WATCHES/WARNINGS/ADVISORIES... SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX. FLASH FLOOD WATCH FROM THE MOUNTAINS WEST UNTIL 200 PM THURSDAY...SEE LAXFFASGX. SMALL CRAFT ADVISORY...SEE LAXCWFSGX. WIND ADVISORY FOR THE MOUNTAINS AND DESERTS UNTIL 900 PM WEDNESDAY...SEE LAXNPWSGX. && HORTON
Hazardous weather outlook, Oct 19, 8:00 AM PDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 800 AM PDT TUE OCT 19 2004 CAZ042-043-048-050-055>058-060>062-191300- ALL OF EXTREME SOUTHWESTERN CALIFORNIA- 800 AM PDT TUE OCT 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 200 PM PDT THURSDAY MORNING FROM THE MOUNTAINS WEST TO THE COAST. PERIODS OF SHOWERS WILL CAUSE SLICK ROADS AND LOCAL STREET FLOODING...MAINLY WEST OF THE MOUNTAINS. THERE COULD ALSO BE MUD AND DEBRIS FLOW...ESPECIALLY IN AND BELOW THE RECENTLY BURNED AREAS. HEAVY RAIN IS LIKELY AT TIMES TONIGHT. FLOODING AND MUDSLIDES WILL BE POSSIBLE. STRONG AND GUSTY WINDS WILL OCCUR TONIGHT...ESPECIALLY IN THE MOUNTAINS AND UPPER DESERTS...AND BRIEFLY ALONG THE COAST DURING THE ONSET OF THE STORM. SEE LAXFFASGX WGUS66 FOR DETAILS LARGE SURF WILL ALSO CAUSE POTENTIALLY DANGEROUS RIP CURRENTS. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. PERIODS OF SHOWERS WILL CONTINUE TO CAUSE SLICK ROADS AND LOCAL STREET FLOODING AT TIMES...MAINLY WEST OF THE MOUNTAINS...WEDNESDAY AND THURSDAY. THERE COULD ALSO BE THUNDERSTORMS WITH DEADLY LIGHTNING AND BRIEF HEAVY RAIN THURSDAY. HEAVY RAIN IS LIKELY AT TIMES WEDNESDAY. FLOODING AND MUDSLIDES WILL BE POSSIBLE. STRONG AND GUSTY WINDS WILL OCCUR EARLY WEDNESDAY... ESPECIALLY IN THE MOUNTAINS AND UPPER DESERTS...AND BRIEFLY ALONG THE COAST DURING THE ONSET OF THE STORM. SEE LAXSPSSGX WWUS86 FOR DETAILS. LARGE SURF WILL ALSO CAUSE POTENTIALLY DANGEROUS RIP CURRENTS. SKYWARN SPOTTER ACTIVATION WILL BE NEEDED WEDNESDAY. HORTON/ATKIN
In the hours before
Local storm report, Oct 19, 1:49 PM PDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
149 PM PDT TUE OCT 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0912 AM AVALANCHE 2 SE PINE VALLEY 32.83N 116.48W
10/19/2004 SAN DIEGO CA LAW ENFORCEMENT
ROCK SLIDE ACROSS SUNRISE HIGHWAY JUST NORTH OF
INTERSTATE 8.
1114 AM AVALANCHE 10 SE PINE VALLEY 32.75N 116.38W
10/19/2004 SAN DIEGO CA LAW ENFORCEMENT
ROCKS WASHED ACROSS LA POSTA ROAD NEAR OLD HIGHWAY 80.
&&
BALFOURLocal storm report, Oct 19, 2:06 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
206 PM PDT TUE OCT 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0112 PM FLOOD 1 NE CHULA VISTA 32.65N 117.07W
10/19/2004 SAN DIEGO CA PUBLIC
FLOODED ROADS AT INTERSECTION OF INTERSATE 805 AND BONITA
ROAD.
0135 PM FLOOD 5 N SAN DIEGO 32.79N 117.16W
10/19/2004 SAN DIEGO CA LAW ENFORCEMENT
INTERSTATE 5 FLOODED JUST NORTH OF SEA WORLD DRIVE.
0142 PM AVALANCHE 4 SE FALLBROOK 33.33N 117.19W
10/19/2004 SAN DIEGO CA LAW ENFORCEMENT
MUD AND ROCK SLIDE ACROSS HIGHWAY 76 JUST EAST OF
INTERSTATE 15.
&&
BALFOURThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 10:30 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.